Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 227, NWS North Platte, NE

July 26, 2018Frontier County, Hayes County, Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 26, 2018, 5:35 PM CDT for Frontier County, Hayes County, Lincoln County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2018, 5:35 PM CDT (22:35 UTC)
Expired
Jul 26, 2018, 6:04 PM CDT
In force
29 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Frontier County, NE, Hayes County, NE, Lincoln County, NE

The radar

The North Platte radar (KLNX), 148 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 5:19 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

378 
WUUS53 KLBF 262235
SVRLBF
NEC063-085-111-262315-
/O.NEW.KLBF.SV.W.0227.180726T2235Z-180726T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
535 PM CDT THU JUL 26 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Western Frontier County in southwestern Nebraska...
  South central Lincoln County in southwestern Nebraska...
  Eastern Hayes County in southwestern Nebraska...

* Until 615 PM CDT.

* At 535 PM CDT, a severe thunderstorm was located near Dickens, or
  16 miles north of Hayes Center, moving south at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Hayes Center, Dickens, Quick, Marengo, Bluegill Haven Campground,
  Willow View Campground, Hayes Center State Wildlife Management
  Area, Red Willow Reservoir State Recreation Area and Somerset.

This includes Highway 83 between mile markers 27 and 41.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4083 10102 4086 10085 4035 10047 4035 10108
TIME...MOT...LOC 2235Z 350DEG 35KT 4074 10092 

HAIL...1.00IN
WIND...<50MPH
 
$$

Kulik
2 follow-up statements
977 
WWUS53 KLBF 262256
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
556 PM CDT THU JUL 26 2018

NEC111-262306-
/O.CAN.KLBF.SV.W.0227.000000T0000Z-180726T2315Z/
Lincoln NE-
556 PM CDT THU JUL 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LINCOLN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Nebraska.

LAT...LON 4070 10092 4070 10075 4035 10047 4035 10097
TIME...MOT...LOC 2256Z 350DEG 35KT 4054 10087 

$$

NEC063-085-262315-
/O.CON.KLBF.SV.W.0227.000000T0000Z-180726T2315Z/
Frontier NE-Hayes NE-
556 PM CDT THU JUL 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR WESTERN FRONTIER AND EASTERN HAYES COUNTIES...

At 556 PM CDT, a severe thunderstorm was located 7 miles east of
Hayes Center, moving south at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Quick, Bluegill Haven Campground, Marengo, Willow View Campground,
Hayes Center State Wildlife Management Area and Red Willow Reservoir
State Recreation Area.

This includes Highway 83 between mile markers 27 and 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4070 10092 4070 10075 4035 10047 4035 10097
TIME...MOT...LOC 2256Z 350DEG 35KT 4054 10087 

HAIL...1.00IN
WIND...<50MPH
 
$$

Kulik
043 
WWUS53 KLBF 262304
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
604 PM CDT THU JUL 26 2018

NEC063-085-262314-
/O.CAN.KLBF.SV.W.0227.000000T0000Z-180726T2315Z/
Frontier NE-Hayes NE-
604 PM CDT THU JUL 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FRONTIER AND EASTERN
HAYES COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Nebraska.

LAT...LON 4070 10092 4070 10075 4035 10047 4035 10097
TIME...MOT...LOC 2304Z 350DEG 35KT 4046 10085 

$$

Kulik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:14 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 26, 3:14 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
314 PM CDT Thu Jul 26 2018

.SYNOPSIS...
Issued at 313 PM CDT Thu Jul 26 2018

H5 analysis this morning had a closed low pressure over
northern Lake Superior with a trough extending south into Northern
Indiana. High pressure was centered over the north Atlantic with a
ridge extending north into southern Greenland. Across the
Southwestern CONUS, high pressure was anchored along the
Arizona/California border with a ridge extending north into southern
Washington state. Downstream of the ridge axis, broad northwest flow
extended from eastern Washington southeast into the central and
northern plains. Within this flow, shortwaves were noted over
Kansas, northern Wyoming and northwestern Montana. In addition, some
elevated instability was present across Nebraska this morning into
the afternoon hours as evidenced from the abundance of convective
alto cumulus which was present. Under partly to mostly cloudy skies,
2 PM CDT temperatures ranged from 74 at Ainsworth to 83 at North
Platte.

&&

.SHORT TERM...(This evening through Friday)
Issued at 313 PM CDT Thu Jul 26 2018

Tonight and Friday...Thunderstorm chances and the
threat for heavy rain are the main forecasting issues over the next
24 hours. Thunderstorms will initiate off the higher terrain of
eastern Wyoming during the late afternoon hours. These storms will
track to the southeast thanks to northwest H5 steering winds. As
they encounter better moisture in eastern Wyoming and the western
Nebraska panhandle, they should increase in intensity rapidly around
00z. Activity will track further southeast into swrn Nebraska this
evening. As this activity tracks into SWRN nebraska, decreased CAPE
and more stable lapse rates, will limit the severe potential
compared to further west. Regardless, we could see a strong to low
end severe storm this evening in the sern panhandle and far swrn
areas. Large hail will be the main threat initially, with a wind and
heavy rain threat developing by mid evening. With the heavy rain
threat, was initially concerned about flash flood potential in
the se panhandle and far southwest. Looking at 3 HR FFG for Deuel
county sse to Chase county, values were on the order of 1.5 to 3
inches with the lowest amounts in northern Deuel and se Keith
county. These two areas have been relatively dry over the past 1
to 2 days, so will forgo any FFA issuance for now. Could see this
being an issue Friday night, and may eventually need a FFA for
Friday night in the southwest. This will be contingent on how much
rain we get in the SW tonight. The threat for showers and
thunderstorms will linger into the overnight, especially in the
swrn forecast area as storms ride southeast into the low level jet
and moisture axis. Elsewhere light showers with embedded
thunderstorms will remain possible Friday morning into Friday
afternoon as mid level lapse rates remain elevated.

.LONG TERM...(Friday night through Thursday)
Issued at 313 PM CDT Thu Jul 26 2018

Friday night through Sunday...Like today, thunderstorms
are expected to fire off of the higher terrain of eastern Wyoming
Friday afternoon. This activity will drift southeast into the
evening hours impacting western portions of the forecast area
mainly during the late afternoon/evening hours. Mid level lapse
rates are very steep and deep layer shear favorable late tomorrow
afternoon into the evening, which will facilitate large hail as
the main severe threat. Heavy rain will also be a threat by
evening as storms move into the low level jet approaching PWATS
greater than 1.5 inches in SWRN Nebraska. Another round of
thunderstorms will be possible Saturday night as the flow regime
aloft remains unchanged. Storms are expected to develop over the
higher terrain of eastern Wyoming and the Black Hills, then track
southeast into the nighttime hours Saturday night.

Sunday night through Thursday...After Sunday night, a large trough
of low pressure aloft, will drop south from Minnesota into the
Ozarks. North and west of this feature, ridging will build back
into the northern Rockies and northern plains, leading to a drier
pattern Monday night into Thursday. Mainly dry conditions will
develop with temperatures rising back into the mid to upper 80s by
the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1157 AM CDT Thu Jul 26 2018

Mid and high cloudiness will thicken later today with ceilings
around 10000 FT AGL at both terminals. There will be a threat for
thunderstorms in the vicinity of the KLBF terminal overnight and
will handle this with a VCTS group as the bulk of storms is
expected to remain west of the terminal. For the KVTN terminal,
mid clouds will persist into the overnight with a threat for
storms late Friday morning after 15z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Buttler
Hazardous weather outlook, Jul 26, 3:41 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
341 PM CDT Thu Jul 26 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-272045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
341 PM CDT Thu Jul 26 2018 /241 PM MDT Thu Jul 26 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated to scattered showers and thunderstorms are expected this
afternoon and tonight. Isolated strong to briefly severe
thunderstorms cannot be ruled out along and south of a line from
Hay Springs, to Hyannis, to North Platte. Hail up to one inch and
damaging wind gusts are possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Thunderstorms are likely Friday through Friday night. Strong to
severe thunderstorms are expected along and east of a line from
Valentine to Taylor, with the greatest threat west of a line from
Merriman to Eustis. Large hail, damaging wind gusts and an
isolated tornado are possible. By Friday night, the threat will
shift to damaging winds and heavy rain.

Thunderstorms are possible at times this weekend. However, the
potential for severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight west of a line from Hay
Springs, to Hyannis, to North Platte.

Spotter groups should be prepared for activation Friday afternoon
and evening west of a line from Merriman to Callaway.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Buttler

In the hours before

Special weather statement, Jul 26, 4:08 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service North Platte NE
408 PM CDT THU JUL 26 2018

NEZ036-057-059-262200-
McPherson NE-Lincoln NE-Keith NE-
408 PM CDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEITH...NORTHWESTERN
LINCOLN AND SOUTHWESTERN MCPHERSON COUNTIES UNTIL 500 PM CDT/400 PM
MDT/...

At 407 PM CDT/307 PM MDT/, Doppler radar was tracking a strong
thunderstorm 16 miles north of Sarben, or 18 miles southwest of
Tryon, moving south at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sutherland, Hershey, Sutherland Reservoir State Recreation Area,
Sarben, Coker, O'Fallons and Birdwood.

This includes Interstate 80 in Nebraska between mile markers 147 and
169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4146 10132 4149 10116 4113 10085 4108 10134
TIME...MOT...LOC 2107Z 345DEG 27KT 4140 10123

Kulik
Special weather statement, Jul 26, 4:24 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service North Platte NE
424 PM CDT THU JUL 26 2018

NEZ038-059-262215-
Custer NE-Lincoln NE-
424 PM CDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN AND
SOUTHWESTERN CUSTER COUNTIES UNTIL 515 PM CDT...

At 424 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Arnold to 8 miles north of
Brady to near Maxwell. Movement was southeast at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Brady, Maxwell, North Platte Airport, Keith, Cottonwood Canyon State
Wildlife Management Area and Etna.

This includes Interstate 80 in Nebraska between mile markers 181 and
204.

LAT...LON 4093 10064 4113 10071 4117 10039 4133 10013
      4105 9991 4105 10022 4098 10023
TIME...MOT...LOC 2124Z 310DEG 13KT 4129 10024 4115 10034 4112 10060

Kulik
Local storm report, Jul 26, 4:42 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
442 PM CDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             SUTHERLAND              41.16N 101.13W
07/26/2018  E0.88 INCH       LINCOLN            NE   PUBLIC

&&

CBUTTLER
Special weather statement, Jul 26, 4:44 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service North Platte NE
444 PM CDT THU JUL 26 2018

NEZ059-262230-
Lincoln NE-
444 PM CDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LINCOLN COUNTY UNTIL
530 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sutherland Reservoir State Recreation Area, or 15 miles west of North
Platte, moving southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sutherland, Hershey, Wallace, Sutherland Reservoir State Recreation
Area, Coker and O'Fallons.

This includes the following highways...
 Interstate 80 in Nebraska between mile markers 157 and 169.
 Highway 83 between mile markers 68 and 69.

LAT...LON 4121 10116 4124 10101 4092 10073 4084 10118
TIME...MOT...LOC 2143Z 332DEG 26KT 4114 10108

Kulik
Local storm report, Jul 26, 5:04 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
504 PM CDT THU JUL 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             8 S HERSHEY             41.04N 101.00W
07/26/2018  M1.00 INCH       LINCOLN            NE   PUBLIC

&&

CBUTTLER
Special weather statement, Jul 26, 5:22 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
522 PM CDT THU JUL 26 2018

NEZ059-070-071-262300-
Frontier NE-Hayes NE-Lincoln NE-
522 PM CDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRONTIER...
SOUTHWESTERN LINCOLN AND NORTHEASTERN HAYES COUNTIES UNTIL 600 PM
CDT...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dickens, or 20 miles south of North Platte, moving southeast at 30
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wellfleet, Dickens, Maywood, Marengo and Somerset.

This includes Highway 83 between mile markers 47 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Nebraska.

LAT...LON 4093 10104 4096 10085 4064 10052 4062 10105
TIME...MOT...LOC 2221Z 329DEG 24KT 4086 10091

Kulik

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 11:12 AM CDTSpecial Weather StatementLBFRock63 min
Jul 26, 12:38 PM CDTSpecial Weather StatementLBFGarfield67 min
Jul 26, 2:17 PM CDTSpecial Weather StatementLBFMcPherson58 min
Jul 26, 3:25 PM CDTSpecial Weather StatementLBFLogan65 min
Jul 26, 3:27 PM CDTSpecial Weather StatementLBFMcPherson48 min
Jul 26, 3:35 PM CDTSevere Thunderstorm WarningLBFArthur, McPherson40 min
Jul 26, 3:44 PM CDTSpecial Weather StatementLBFLoup61 min
Jul 26, 4:08 PM CDTSpecial Weather StatementLBFLincoln52 min
Jul 26, 4:24 PM CDTSpecial Weather StatementLBFLincoln51 min
Jul 26, 4:44 PM CDTSpecial Weather StatementLBFLincoln46 min
Jul 26, 4:47 PM CDTSevere Thunderstorm WarningLBFLincoln43 min
Jul 26, 4:57 PM CDTSevere Thunderstorm WarningLBFLincoln48 min
Jul 26, 5:22 PM CDTSpecial Weather StatementLBFLincoln38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.